Texas, 2016

Flash Flooding and Hail in Texas, May 13, 2016

May 13, 2016 · NWS MAF · 8 events in 2 counties and zones

West Texas and southeast New Mexico were sitting under the east side of an upper ridge that extended from central Mexico to the Pacific Northwest. At the surface, a trough extended from northeast New Mexico through Iowa and it was bringing a steady flow of moisture back across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

West Texas and southeast New Mexico were sitting under the east side of an upper ridge that extended from central Mexico to the Pacific Northwest. At the surface, a trough extended from northeast New Mexico through Iowa and it was bringing a steady flow of moisture back across the region. Good instability and steep lapse rates helped support storms with an upper level disturbance that moved through the northwest flow aloft. Storms that developed produced some large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 13, 3:30 PM CST, 0 minutes earlier.

Area forecast discussion, May 13, 3:30 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
430 PM CDT FRI MAY 13 2016

.UPDATE...
Increased first period pops.

&&

.DISCUSSION...
Storms continue over and east of the Davis Mountains with
additional storms moving into the area from eastern NM. Have
increased pops over much of the area tonight.

&&

.PREV DISCUSSION... /issued 245 PM CDT FRI MAY 13 2016/

DISCUSSION...

WV imagery shows West Texas and Southeast New Mexico sitting under
the east side of an upper ridge extending from central Mexico NW
thru the PacNW.  At the sfc, a trough extending from NE NM thru IA
is prompting a steady fetch of return flow throughout the region,
with dewpoints in the 60s backed up against the higher terrain.
Further west, convection is developing over northern Chihuahua invof
of a sfc trough near KPRS.  SFC analysis shows ongoing
destabilization across the CWA, w/sbcapes of 2500-3000 J/kg, steep
mid-lvl LRs 7-8C/km or better, and a widespread cu field on vis
satellite.  Both the NAM and GFS are similar in bringing a
shortwave thru the ridge late this afternoon/evening, developing the
Chihuahua convection east into the Presidio Valley, to merge
w/convection over the Davis Mtns.  Given low-lvl moisture, and model
QPFs, the Rio Grande could see some rises overnight invof Presidio,
and we'll mention heavy rainfall in the valley.  To further
complicate things, some of the hi-res models are developing a
shortwave in NW flow aloft over the NE zones this evening, bringing
a line of convection thru the PB/Wrn Low Rolling Plains.  Given
steep LRs, hail appears to be the main threat, although sounding
profiles/dcapes/dry PBL suggest damaging winds will also be
possible.  We'll mention this in the HWO.

Meanwhile, to the north of the Central Plains trough, a cold front
is poised to move thru the area Sat/Sat night, and stall near or
before the Pecos.  The NAM takes it to the Pecos, whereas the GFS
halts it further NE.  Of course, any convection developing along
this feature to the north could push it thru faster than models
currently depict.  Thus, at least an isolated chance of convection
cannot be ruled out anywhere Sat night/Sun, as Saturday night,
models increase return flow and push a warm front north, then
develop a dryline Sunday and bring a shortwave thru the ridge.

This activity is forecast to move east Sunday night/Monday.  SW flow
aloft then develops as a deep upper trough begins digging south thru
the western CONUS, arriving over AZ by 12Z Wednesday, along with a
secondary cold front. This will open a window for convection Tue
night thru the latter part of the workweek when the trough moves
thru Texas. If enough precip falls out west, this should bring an
end to fire wx season.

Temps will be tricky this week, as evidenced by wide disparities in
model guidance due to differences in timing/strength of the cold
fronts.  Given the amount of cloud cover, the warmer MAV numbers
seem a little on the warm side.  Temps look to stay well blo normal
Sat/Sun w/the front, rebound Mon/Tue, then back blo normal Wed/Thu
w/the second front Tuesday night, ending the extended Friday back
near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  74  53  69 /  20  50  10  10
Carlsbad                       64  83  57  75 /  10  40  20  10
Dryden                         70  86  66  84 /  10  40  10  10
Fort Stockton                  65  88  63  80 /  20  50  10  20
Guadalupe Pass                 59  79  58  75 /  20  40  20  10
Hobbs                          62  78  51  67 /  10  40  20  20
Marfa                          54  82  56  81 /  60  40  10  50
Midland Intl Airport           65  78  55  78 /  10  50  10  10
Odessa                         66  79  54  76 /  10  50  20  10
Wink                           65  92  60  79 /  10  40  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 13, 12:34 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT FRI MAY 13 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CDT FRI MAY 13 2016 /1234 PM MDT FRI MAY 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA THIS
AFTERNOON AND EVENING, THOUGH THE BEST CHANCE FOR THUNDERSTORMS
WILL BE SOUTHWEST OF THE DAVIS MOUNTAINS. SOME OF THE STORMS THAT
DEVELOP COULD BECOME STRONG TO SEVERE, WITH HAIL AND STRONG WINDS
POSSIBLE. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE IN THE BIG
BEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THROUGH THE WEEKEND.  SOME OF THE STORMS BOTH DAYS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS. IN ADDITION, THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 13, 1:11 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI MAY 13 2016

TXZ074-131945-
DAVIS/APACHE MOUNTAINS AREA TX-
211 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFF DAVIS COUNTY
UNTIL 245 PM CDT...

AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF BUFFALO TRAIL SCOUT CAMP...OR 23 MILES NORTHWEST OF FORT
DAVIS...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO TRAIL SCOUT CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL COULD ALSO OCCUR WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3075 10413 3091 10424 3107 10407 3084 10371
TIME...MOT...LOC 1910Z 242DEG 10KT 3087 10412

10
Special weather statement, May 13, 1:48 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT FRI MAY 13 2016

TXZ074-132015-
DAVIS/APACHE MOUNTAINS AREA TX-
248 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JEFF DAVIS COUNTY
UNTIL 315 PM CDT...

AT 248 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF KENT...OR 25 MILES NORTHWEST OF FORT DAVIS...NEARLY
STAIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL JEFF
DAVIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL COULD ALSO OCCUR WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3075 10426 3094 10439 3107 10411 3087 10388
TIME...MOT...LOC 1948Z 249DEG 5KT 3089 10415

10
Special weather statement, May 13, 3:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT FRI MAY 13 2016

TXZ080-132145-
MARFA PLATEAU TX-
412 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS COUNTY
UNTIL 445 PM CDT...

AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF VALENTINE...OR 26 MILES SOUTH OF VAN HORN...MOVING EAST
AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN JEFF
DAVIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL COULD OCCUR WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3071 10483 3083 10461 3070 10453 3054 10450
      3059 10477 3064 10487
TIME...MOT...LOC 2112Z 249DEG 5KT 3067 10472

10
Special weather statement, May 13, 3:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM MDT FRI MAY 13 2016

NMZ028-132215-
EDDY COUNTY PLAINS NM-
327 PM MDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
415 PM MDT...

AT 327 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF ARTESIA MUNICIPAL AIRPORT...OR 20 MILES NORTHWEST
OF ARTESIA...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT AND HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3297 10453 3285 10434 3268 10467 3292 10484
      3296 10484
TIME...MOT...LOC 2127Z 315DEG 16KT 3297 10473

84
Special weather statement, May 13, 3:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT FRI MAY 13 2016

TXZ074-132200-
DAVIS/APACHE MOUNTAINS AREA TX-
428 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 500
PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF CAMP MITRE PEAK...OR 10 MILES NORTH OF ALPINE...MOVING
EAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT AND CAMP MITRE PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3052 10389 3074 10357 3043 10313 3027 10378
      3032 10380 3041 10380 3041 10384
TIME...MOT...LOC 2127Z 249DEG 5KT 3051 10364

10

The radar

The Midland/Odessa radar (KMAF), 223 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brewster

When
May 13, 3:30 PM CST to 3:32 PM CST
Where
Brewster County, 1 mi N of Alpine
Reported by
COOP Observer
Coordinates
30.384, -103.670

A thunderstorm moved across Brewster County and produced a funnel cloud/gustnado just north of Alpine. No damage was reported with this storm.

Hail, Howard

When
May 13, 4:18 PM CST to 4:28 PM CST
Where
Howard County, 3 mi NE of Big Spring
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.281, -101.434

Nickel size hail and heavy rainfall were reported by a trained spotter near Big Spring.

Thunderstorm Wind, Howard

When
May 13, 10:01 PM CST to 10:02 PM CST
Where
Howard County, 2.33 mi W of South Haven
Measured
48 kt (55 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
32.186, -101.519

Thunderstorm wind gust of 55 mph was measured by the Big Spring AWOS. Reports nearby had a couple of power poles snapped and some roof damage to a couple homes. Damage costs are a rough estimate.

Hail, Howard

When
May 13, 10:10 PM CST to 10:15 PM CST
Where
Howard County, Big Spring
Measured
1.5 in hail
Reported by
Public
Coordinates
32.250, -101.470

A thunderstorm moved across Howard County and produced ping pong ball sized hail in Big Spring.

Thunderstorm Wind, Howard

When
May 13, 10:10 PM CST to 10:11 PM CST
Where
Howard County, 4 mi NNE of Big Spring
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
32.303, -101.444

A thunderstorm moved across Howard County and produced wind damage near and in the City of Big Spring. There were 10,000 people without power across Howard County. There were reports of roofs blown off of houses, power lines down, and trampolines blown away. The cost of damage is a very rough estimate.

Flash Flood, Howard

When
May 13, 10:28 PM CST to 11:00 PM CST
Where
Howard County, 0.06 mi WNW of South Haven to 0.2 mi SE of South Haven
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.181, -101.481

A thunderstorm moved across Howard County and produced heavy rain and flash flooding south of Big Spring. There was a swift water rescue on Wasson Road. The cost of damage is a very rough estimate.

Thunderstorm Wind, Howard

When
May 13, 10:28 PM CST to 10:29 PM CST
Where
Howard County, 1.66 mi WSW of (Bgs)big Spring Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.293, -101.457

A thunderstorm moved across Howard County and produced wind damage near Big Spring. Power lines were reported down on Oasis Road. The cost of damage is a very rough estimate.

Flash Flood, Howard

When
May 13, 11:09 PM CST to 11:40 PM CST
Where
Howard County, 1.26 mi NW of (Bgs)big Spring Arpt to 1.1 mi NW of (Bgs)big Spring Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.311, -101.447

A thunderstorm moved across Howard County and produced flash flooding northeast of Big Spring. There was a swift water rescue at TX 350 and Old Colorado Highway. The cost of damage is a very rough estimate.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627679, 626176, 626181, 627670, 627671, 627672, 627675, 627676.